After taking, in ethereal tincture, 1/50 gr. each morning for ten days, and then 1/100 gr. for nearly four weeks, I experienced increased thirst and dryness of mouth, with coated tongue, flatulent distention and eructation, and uneasy feeling in the region of the gall-bladder, without nausea or vomiting; the motions were dark, but healthy, the urine natural. There was slight headache and sense of fulness along the vertex and over the left temple, with increased restlessness and sleeplessness. On discontinuing the medicine, these symptoms disappeared in about three days, and on resuming it at the end of a month I felt them return in about ten days' time. Other persons may take the quantity just mentioned without so much inconvenience, but larger doses 1/30 to 1/15 gr. and upwards) are very liable to disorder the stomach, causing nausea and a sense of warmth or irritation. The appetite may be at first increased, but in many patients dyspepsia quickly occurs, and nausea, flatulence, colic, or diarrhoea hinders the employment of at least the ordinary preparations of phosphorus. A silvery white condition of the tongue may be caused, and the gums may become inflamed. Zinc phosphide in any quantity above 1/4 gr. readily induces vomiting.

Professor Gubler, examining the effects of this phosphide upon artificial digestion, found that the phosphuretted hydrogen which was developed arrested the process, and he concluded that the same thing occurred with other preparations of phosphorus taken by the stomach; while Dr. A. Thompson attributes gastric irritation to the formation of hypophosphorous acid, and states that he has only seen these symptoms occur after the use of mixtures prepared with a vegetable oil.

Whatever the precise explanation may be, the limit of medicinal and the commencement of toxic doses is marked by more evident irritation of the digestive organs - the mouth becomes tender and sore, the nausea is accompanied with retching, vomiting, and diarrhoea; tenderness and enlargement of the liver may be detected, and there is an icteric tint of skin and conjunctivae. In the irritant form of phosphorus-poisoning (to be described separately), these symptoms become very severe.